More Using Heroin Than Oxycodone And Other Prescriptions

Heroin is no longer reserved for haggard, zombie-like junkies huddled in the shadows of back alleys–it’s everywhere.  It’s even creeping into suburban living rooms and teenage bedrooms through the Internet, bringing with it an unexpected side effect: overdose.  With heroin deaths at an all-time high, authorities are beginning to dig deeper for the root of the problem.

In fact the problem has gotten so bad that increased heroin on street surpasses oxycodone, bath salts as latest drug death threat. But those using the drugs aren’t starting out as heroin addict. There is a much bigger issue with the accessibility and usability of other drugs like marijuana and prescriptions that are leading many to heroin.

More On Why Heroin Is New Drug Of Choice

The trouble with heroin is that there’s no standard concentration.  One batch might be thirty percent pure, and the next bag you buy might be seventy to eighty percent pure.  Or it might be cut with other drugs.  With this many variables in the equation, overdose is almost inevitable.

It appears that the switch to heroin stems mostly from prescription drug abuse.  Opiates like Percocet, Vicodin and Oxycontin can be pricey–especially when you’re using them to get high.  Users are selling their pills for enough white stuff to last them at least a week longer.

Addicts who are used to a standard dosage (prescription pills come marked with the exact dosage on each) may not know what they’re getting into with an arbitrary like heroin.

Synthetic drugs are also losing the popularity contest.  Formerly touted as a safer alternative to traditional drugs, designer drugs such as bath salts and synthetic marijuana are in fact much more dangerous than expected.  They produce mind-altering effects, causing users to hallucinate and become violent, even murderous and suicidal.  They were only recently put on the illicit drug list, which may be part of the reason for the misnomer.  Users are turning from these chemicals to heroin, as well.

Signs Of Heroin Overdose

Signs of overdose are not always obvious, as they can seem like intense effects of the drug setting in.  The irony of overdose is that it produces pain and unwanted sensations that the user was trying to get rid of in the first place.  Watch for the following symptoms:

•    Labored or very slow breathing
•    Weak pulse
•    Tongue discoloration
•    Constricted pupils
•    Blue fingernails and lips
•    Muscle spasms
•    Hallucination
•    Disorientation
•    Sleepiness
•    Coma

Death can occur shortly thereafter due to depressed breathing, cardiovascular complications, or choking on vomit or fluid in the mouth due to the sedative effects of the drug.

If you suspect that someone is overdosing on heroin, do not delay calling 911 or a poison control center.  Overdose is not always fatal if it is caught right away, so do not allow someone to use heroin alone, in a locked room.  Heroin overdose is treated with a drug called Naloxone, which is given intravenously and works almost immediately.  It can, however, send someone into detox right away, causing withdrawal symptoms like mood changes, gastrointestinal upset, dizziness, seizures and headache.  The administration of Naloxone should be monitored by a physician.

Overdose treatment must be followed by an effective rehabilitation program that lasts at least 90 days and delivers drug free treatment.

The Narconon program is one of the most successful programs to enroll in when dealing with a heroin addiction. Seven out of ten Narconon graduates permanently recover from heroin use and are able to stay 100% drug free after completion of the treatment.

For more information contact Narconon today.

Source:  http://bangordailynews.com/2012/09/24/news/midcoast/increased-heroin-on-street-surpasses-oxycodone-bath-salts-as-latest-drug-death-threat/?ref=latest

This entry was posted in narconon and tagged . Bookmark the permalink.